Florida, 2013

Rip Current in Florida, May 31, 2013

May 31, 2013 · NWS MLB · 1 event in 1 county or zone

The Indian River County Beach Patrol confirmed media reports of a drowning. The main died after being caught in a strong rip current at a beach park in Vero Beach.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

The Indian River County Beach Patrol confirmed media reports of a drowning. The main died after being caught in a strong rip current at a beach park in Vero Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 31, 1:46 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, May 31, 1:46 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
246 PM EDT FRI MAY 31 2013

.DISCUSSION...
TONIGHT/SATURDAY...RATHER BRISK ONSHORE WINDS WILL CONTINUE TO
KEEP OVERNIGHT LOWS ALONG THE COAST IN THE MID 70S WITH A FEW
UPPER 70S POSSIBLE WHERE WINDS REMAIN ELEVATED FOR THE OVERNIGHT
PERIOD LOWS LOWER 70S ACROSS THE INTERIOR. COASTAL CONVERGENCE AND
MARINE INITIATED SHOWERS ISOLATED TO WIDELY SCATTERED COVERAGE ALONG
AND SLIGHTLY INLAND THE SPACE AND TREASURE COASTS OVERNIGHT. LAKE
WIND ADVISORY EXPIRES AT 8 PM.

SATURDAY...BERMUDA HIGH FORECAST TO SLOWLY SLIP EWD OVER THE WRN
ATLC BASIN. INCREASING MOISTURE LAYER UNDERNEATH WEAKENING RIDGE
WL PRODUCE SCT SHOWERS AREAWIDE WITH A SLIGHT CHC OF THUNDER.
COVERAGE AROUND 40 TO 50 PERCENT IN MORNING AND AFTERNOON AREAS
OF PCPN.

SUNDAY...WEAKER SE FLOW EXPECTED AS FLOW VEERS WITH SFC HIGH
PRESSURE ACROSS THE ATLC PUSHING FURTHER OFFSHORE AND A COLD FRONT
MOVING INTO THE SE STATES. SOME SLIGHTLY DRIER AIR MAY LINGER ACROSS
FAR NRN SECTIONS. WILL KEEP RAIN CHANCES CLOSE TO 50 PCT ACROSS THE
FAR SOUTH AND 40 PCT CENTRAL AND NRN ZONES. HIGHS MID-UPR 80S
COASTAL TO AROUND 90 INTERIOR.

MONDAY-TUESDAY...A FRONT ACROSS SE STATES WILL PUSH SLOWLY TOWARD
AND OFF THE SE ATLC COAST JUST NORTH OF THE STATE AS DEEPER TROPICAL
MOISTURE FROM THE SE GULF PUSHES TOWARD S FL. E CENTRAL FL WILL BE
BETWEEN THESE TWO WEATHER FEATURES WITH ADEQUATE MOISTURE FOR MAINLY
SCATTERED DIURNALLY DRIVEN SHOWERS AND STORMS WITH SEA BREEZE
ACTIVITY EACH DAY. SOME WESTERLY MID LAYER FLOW WILL FAVOR THE
INTERIOR AND ERN SIDE OF THE PENINSULA FOR LATE AFTERNOON TO EARLY
EVENING ACTIVITY. HIGHS MID-UPR 80S ALONG THE COAST TO AROUND 90 TO
LWR 90S FOR THE INTERIOR.

WEDNESDAY-THURSDAY...ESE/SE LOW LVL FLOW WILL REDEVELOP AND INCREASE
SOME INTO THU WITH SFC HIGH PRESSURE SLIDING OFF THE NE U.S. WILL
KEEP RAIN CHANCES NEAR CLIMO IN THE 30-40 PCT RANGE FOR MID WEEK WITH
GRADUALLY INCREASING MOISTURE LEVELS FROM THE SOUTH INTO THU.

&&

.AVIATION...
OCNL MVFR INVOF SCT SHRA MNLY AT THE COAST AS WELL AS FOR A FEW
CELLS SLIPPING FURTHER INTO THE INTERIOR. BREEZY EAST-SOUTHEAST
FLOW ALL SITES THROUGH 00Z WITH GUSTY WINDS CONTINUING ALONG THE
SPACE AND TREASURE COASTS INTO THIS EVENING.

&&

.MARINE...
TONIGHT/SAT...ADVISORY CONDS WL CONTINUE OVER ALL ZONES OVERNIGHT
WITH DECREASING GRADIENT FLOW ANTICIPATED DURING EARLY SATURDAY.
HEADLINES FOR ADVISORY SHOULD BE ABLE TO BE TRIMMED OVER THE BULK
OF THE AREA SAT. WL MONITOR CONDS FOR LOWERING HEADLINES WITH
WINDS FALLING TO AROUND 15 OR 15 TO 20 KTS.

ESE WINDS TO 15-20 KNOTS SATURDAY AND SEAS TO 5-6 FT WILL
GRADUALLY DIMINISH INTO EARLY NEXT WEEK AS SFC WINDS VEER TO SE AT
10-15 KNOTS ON SUNDAY AND SE NEAR 10 KNOTS ON MONDAY. VARIABLE
WINDS AT 5-10 KNOTS BY TUE SHOULD MAKE FOR BETTER BOATING
CONDITIONS BUT THERE WILL BE A CHANCE OF MAINLY STORM MOVING
TOWARD THE COAST LATE IN THE DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  84  72  86 /  20  40  20  40
MCO  71  89  72  91 /  20  50  20  40
MLB  76  87  75  87 /  30  50  30  40
VRB  74  85  73  86 /  30  50  30  40
LEE  72  90  72  90 /  20  50  20  40
SFB  72  90  72  91 /  20  50  20  40
ORL  73  89  73  90 /  20  50  20  40
FPR  75  85  73  87 /  30  50  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INDIAN RIVER-
     MARTIN-NORTHERN BREVARD-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
     SOUTHERN BREVARD-ST. LUCIE.

AM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR COASTAL WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
     COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20
     NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET OUT 20 NM-WATERS FROM FLAGLER BEACH TO
     VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS
     FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
     WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
     20 TO 60 NM OFFSHORE.

&&

SHORT TERM...PENDERGRAST
LONG TERM....MOSES
Hazardous weather outlook, May 31, 9:02 AM EST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1002 AM EDT FRI MAY 31 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-312100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1002 AM EDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
THE WARM AND MOIST AIRMASS CURRENTLY IN PLACE...COUPLED WITH WEAK
ENERGY ALOFT...WILL ALLOW FOR THE THREAT OF ISOLATED LIGHTNING
STORMS THIS AFTERNOON AND EARLY THIS EVENING...MAINLY ACROSS THE
INTERIOR. WIND GUSTS TO 35 MPH AND PONDING OF WATER FROM
TORRENTIAL DOWNPOURS WILL OCCUR WITH THE MOST INTENSE CELLS TODAY.

.HIGH WIND IMPACT...
EAST-SOUTHEAST WINDS WILL INCREASE TO 20 MPH WITH FREQUENT HIGHER
GUSTS ACROSS MUCH OF EAST CENTRAL FLORIDA TODAY. A LAKE WIND
ADVISORY WILL BE IN EFFECT THROUGH EARLY EVENING FOR ALL BUT
VOLUSIA AND LAKE COUNTIES.

.RIP CURRENT IMPACT...
STRONG ONSHORE FLOW WILL CONTINUE TO LEAD TO ROUGH SEAS AT AREA
BEACHES TODAY...IN ADDITION TO STRONG AND DANGEROUS RIP
CURRENTS. THE ROUGH SURF WILL BE CAPABLE OF KNOCKING YOU
DOWN...AND VENTURING INTO THE WATER MUCH ABOVE YOUR KNEES SHOULD
BE AVOIDED...ESPECIALLY FOR WEAK SWIMMERS. EVERYONE SHOULD ONLY
ENTER THE WATER NEAR A LIFEGUARD.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND SWIM PARALLEL TO SHORE. ONCE AWAY FROM THE FORCE OF THE RIP
CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM
DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME
EXHAUSTED QUICKLY.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED SHOWERS AREA-WIDE AND ISOLATED AFTERNOON LIGHTNING
STORMS OVER THE INTERIOR MAY PRODUCE WIND GUSTS TO AROUND 35
KNOTS THROUGH THE DAY.

.WIND AND SEA IMPACT...
A FRESH EAST-SOUTHEAST BREEZE WILL GENERATE HAZARDOUS BOATING
CONDITIONS. ROUGH SEAS BETWEEN 5 AND 7 FEET NEAR SHORE AND UP TO 8
FEET IN THE GULF STREAM WILL HAVE DOMINANT PERIODS BETWEEN 6 AND 8
SECONDS. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL THE
LOCAL ATLANTIC WATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
BREEZY EASTERLY WINDS WILL CONTINUE INTO THE WEEKEND...MAINTAINING
ROUGH SURF AND AN ELEVATED THREAT FOR STRONG RIP CURRENTS AT AREA
BEACHES. THESE CONDITIONS WILL ALSO LEAD TO CONTINUING POOR TO
HAZARDOUS BOATING CONDITIONS ACROSS THE LOCAL ATLANTIC AND INLAND
WATERWAYS. SCATTERED SHOWERS AND ISOLATED LIGHTNING STORMS WILL
CONTINUE EACH DAY THROUGH THE PERIOD WITH GRADUALLY INCREASING
RAIN CHANCES INTO LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MOSES

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Indian River

When
May 31, 5:00 PM EST
Where
Indian River forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

A 22 year old male visiting from Hawaii was caught in a strong rip current and drowned just offshore the South Beach Park in Vero Beach during the early evening.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Indian River2013-05-3122MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443650.